Use our free and confidential online insurance checker to see if your insurance covers treatment at an American Addiction Center facility.
‘Safe’ Injection Clinic Sees a Shocking 31 Overdoses
Vancouver is home to Insite, North America’s first supervised drug injection facility. Since 2003, Canadian IV drug users have been able to buy illicit drugs on the street, then head to Insite for a safe place to shoot up under the watchful eye of round-the-clock medical staff. Instead of treating drug addiction, Insite’s focus is solely on harm reduction.
With such a heavy volume of heroin addicts frequenting Insite, the staff takes precautions. A large stock of naloxone (a.k.a. the OD antidote) is kept on hand in case of an emergency overdose situation. And, for the first time in more than a decade, all the preparations weren’t enough to prevent 31 people from overdosing in a single weekend.
You Never Know What’s in the Bag
On Saturday, October 11, it was business as usual at Insite. As the night wore on, local addicts began buying baggies of what they thought was heroin. Unfortunately, those bags had been secretly laced with Fentanyl, an opiate that’s 100 times more powerful than morphine.
When Fentanyl is mixed with heroin, the potency of the cocktail becomes astronomical. When users inject the toxic mixture, the resulting high scares even the most seasoned addicts. Fentanyl and heroin are both opiates, which cause depressant effects like slowed breathing. Users are hit with nearly immediate feelings of extreme drowsiness, confusion, and sedation. Without access to naloxone, a frightening number of users have experienced unconsciousness, respiratory depression, and death.
Deaths Caused by Toxic Heroin
Gavin Wilson, a spokesman for Vancouver Coastal Health, confirmed the 31 overdoses at Insite. According to his statement, 16 people overdosed on Sunday, October 12, while another 15 overdosed on Monday, October 13.
Insite’s medical staff members successfully administered 30 injections of naloxone, saving the overdose victims from what would have likely been a tragic outcome.Insite’s medical staff members successfully administered 30 injections of naloxone, saving the overdose victims from what would have likely been a tragic outcome. However, one woman left the clinic before experiencing symptoms of an overdose. Vancouver Coroner Barb McLintock later confirmed a woman in her 20s died in a hostel in the Downtown Eastside as a result of the toxic heroin.
The Canadian overdoses aren’t an isolated incident. Toxic heroin has already been linked to more than 125 overdose fatalities in the United States.
Tips for Users
For active heroin users, it’s important to take precautions. Make sure you never use heroin alone, and – if there’s even the slightest indication of an overdose – seek emergency medical help.
Learn more about herion abuse and available treatment options.
Flickr Images/Barry Lewis/Instagram